Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 183, NWS Dodge City, KS

July 29, 2020Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2020, 6:25 PM CDT for Finney County, Gray County, Kansas. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 6:25 PM CDT (23:25 UTC)
Expired
Jul 29, 2020, 7:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:39 PM CDTHAIL 0.889 Sse Friend, KS
Jul 29, 6:45 PM CDTTSTM WND GST 602 Ne Plymell, KS.
Jul 29, 6:45 PM CDTTSTM WND GST 602 Ne Plymell, KS
Jul 29, 6:50 PM CDTTSTM WND DMG8 Ene Garden City, KSLARGE TREE BLOWN DOWN.. FROM FB.
Jul 29, 6:58 PM CDTTSTM WND GST 703 Nw Pierceville, KSASOS STATION KGCK GARDEN CITY.
Jul 29, 7:10 PM CDTTSTM WND DMGPierceville, KSLARGE COTTONWOOD TREE BLOWN DOWN FROM FB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS53 KDDC 292325
SVRDDC
KSC055-069-300015-
/O.NEW.KDDC.SV.W.0183.200729T2325Z-200730T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
625 PM CDT Wed Jul 29 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Finney County in southwestern Kansas...
  Northwestern Gray County in southwestern Kansas...

* Until 715 PM CDT.

* At 623 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles east of Friend to 6 miles north of Holcomb
  to 11 miles west of Plymell, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Garden City, Holcomb, Pierceville, Charleston, Plymell and Friend. 

This warning replaces the previous warning for southwestern Finney
and northwestern Finney County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 10044 3773 10048 3775 10108 3826 10109
      3826 10077
TIME...MOT...LOC 2323Z 320DEG 32KT 3821 10072 3808 10100 3780 10109 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
3 follow-up statements
437 
WWUS53 KDDC 292346
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
646 PM CDT Wed Jul 29 2020

KSC055-069-300015-
/O.CON.KDDC.SV.W.0183.000000T0000Z-200730T0015Z/
Finney KS-Gray KS-
646 PM CDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES...

At 646 PM CDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Holcomb to near Garden City to
near Plymell, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Garden City, Pierceville, Charleston and Plymell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10089 3799 10091 3815 10090 3810 10058
      3799 10044 3773 10048
TIME...MOT...LOC 2346Z 313DEG 33KT 3808 10082 3795 10081 3774 10087 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
247 
WWUS53 KDDC 300000
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
700 PM CDT Wed Jul 29 2020

KSC055-069-300015-
/O.CON.KDDC.SV.W.0183.000000T0000Z-200730T0015Z/
Finney KS-Gray KS-
700 PM CDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES...

At 659 PM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Garden City to near Pierceville to 9
miles southeast of Plymell, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated and public report. At 645 PM CDT, an 
         estimated 60 mph wind gust was reported 2 miles northeast 
         of Plymell.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Garden City, Pierceville and Charleston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10082 3798 10085 3811 10074 3810 10058
      3799 10044 3773 10048
TIME...MOT...LOC 2359Z 308DEG 38KT 3802 10067 3786 10065 3772 10073 

HAIL...0.75IN
WIND...60MPH
 
$$

UMSCHEID
534 
WWUS53 KDDC 300010
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
710 PM CDT Wed Jul 29 2020

KSC055-069-300015-
/O.CON.KDDC.SV.W.0183.000000T0000Z-200730T0015Z/
Finney KS-Gray KS-
710 PM CDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES...

At 709 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Pierceville to near Charleston to
8 miles north of Copeland, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated and automated weather station. At 658 PM 
         CDT a 70 mph wind gust was measured at the Garden City 
         Airport.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Pierceville and Charleston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10071 3788 10069 3798 10068 3799 10058
      3799 10044 3773 10048
TIME...MOT...LOC 0009Z 320DEG 32KT 3796 10060 3780 10058 3766 10066 

HAIL...0.75IN
WIND...70MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:39 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 29, 5:39 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
539 PM CDT Wed Jul 29 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM CDT Wed Jul 29 2020

The leading edge of a robust upper level disturbance by mid
summer standards was approaching the high plains this afternoon,
along with an associated cold front. Convection was already
developing across eastern Colorado by mid afternoon. Given the
abundant moisture and increasing bulk shear, we expect discrete
t-storms to develop just west of our area and then move into
western Kansas. Large hail can be expected with these storms. A
little later in the evening, the storms will evolve into a line
with damaging winds, heavy rains and small hail. There is some
uncertainty in how far southwest the organized storm line will
build and the best chance for a quick half inch or more of rain
is from Dodge City north to Dighton and eastward to Larned and
Hays. By late evening, the storm cluster will likely progress into
south central Kansas including Pratt, Stafford and Medicine
Lodge. The main shortwave trough axis will pass across western
Kansas Thursday night. Ahead of this, additional clusters of
showers and thunderstorms are expected. The lower levels will
likely not be nearly as unstable by this time so that the chance
for severe storms is low. Highs Thursday will be held down into
the upper 70s in central Kansas, with warmer mid 80s along the
Oklahoma state line.

.LONG TERM...(Thursday night through Wednesday)
Issued at 311 PM CDT Wed Jul 29 2020

Every time this summer that the models have been advertising an
extended period of dry and hot weather out in the day 7 to 10
period it hasn't panned out. The upper level ridge is staying
south or west of our area and it looks like this will be the case
out through the first week of August. The ECMWF, which has been
far too dry this summer, is showing multiple opportunities for
shower and t-storm activity from Sunday through Thursday although
it still doesn't look like an overly wet pattern. The mid to high
level flow will start out north-northwesterly Sunday, with weak
embedded disturbances in the flow and sufficient moisture for
precipitation along a mid level baroclinic zone. Given all the
rain we have had in July (over 7" and counting in Dodge City) and
much of our area having 150 to 300% of normal rainfall,
evapotranspiration processes will work to enhance the low level
moisture. Temperatures will struggle to get very hot during this
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 532 PM CDT Wed Jul 29 2020

VFR conditions look to prevail for all TAF sites for the entirety
of the period as a line of storms push across northwest to
southeast through the CWA. These storms should push through
between the 01-05Z time frame but uncertainty on coverage, so
carrying VCTS for the time being and 4kft ceilings associated with
the CB denotions. This is associated with a surface boundary that
will push through during that time turning winds more northerly
around 10kts with mid level ceilings for the remainder of the
period. Chances for precipitation unlikely after the 05Z time as
mentioned above but will be monitored for amendments or updates
to the 06Z TAF issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  80  63  80 /  60  50  50  10
GCK  63  79  62  79 /  60  50  50  10
EHA  64  84  62  83 /  20  20  40  10
LBL  64  84  62  83 /  30  20  50  10
HYS  65  77  62  79 /  60  70  50  10
P28  68  83  66  81 /  70  50  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Lowe
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Wed Jul 29 2020

KSZ030-031-043>046-061>066-074>081-084>090-300815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through this evening. The strongest storms will be
capable of producing up to quarter size hail and gusty winds up to
60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall
will also be possible with the strongest storms, increasing the
potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible early
Thursday morning with gusty winds up to 60 mph the main hazard.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 4 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jul 29, 4:52 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 W SCOTT STATE LAKE    38.69N 101.04W
07/29/2020  E0.75 INCH       SCOTT              KS   PUBLIC

&&
Special weather statement, Jul 29, 5:01 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Wed Jul 29 2020

KSZ061-062-292245-
Kearny KS-Hamilton KS-
501 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHWESTERN KEARNY
COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 500 PM CDT/400 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles east of Tribune to
16 miles south of Horace to near Holly. Movement was southeast at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3820 10204 3826 10190 3826 10117 3804 10138
      3780 10195 3792 10205
TIME...MOT...LOC 2200Z 299DEG 21KT 3844 10162 3824 10182 3809 10213

UMSCHEID
Local storm report, Jul 29, 5:33 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 E MODOC               38.48N 101.00W
07/29/2020  E1.00 INCH       SCOTT              KS   EMERGENCY MNGR

&&

GT
Special weather statement, Jul 29, 5:45 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
545 PM CDT Wed Jul 29 2020

KSZ061>063-292330-
Finney KS-Kearny KS-Hamilton KS-
545 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY
AND WEST CENTRAL FINNEY COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

At 544 PM CDT/444 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Leoti to
11 miles northeast of Kendall to near Syracuse. Movement was
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lakin, Holcomb, Deerfield and Kendall.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3804 10092 3775 10114 3774 10164 3798 10172
      3812 10150 3826 10131
TIME...MOT...LOC 2244Z 318DEG 23KT 3824 10132 3808 10145 3796 10168

UMSCHEID
Special weather statement, Jul 29, 5:54 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
554 PM CDT Wed Jul 29 2020

KSZ030-292345-
Trego KS-
554 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 645
PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Voda, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center and Voda.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Kansas.

LAT...LON 3899 9959 3884 9979 3886 10015 3913 10015
      3913 9961
TIME...MOT...LOC 2253Z 334DEG 25KT 3917 10003

FINCH
Local storm report, Jul 29, 6:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 WNW FRIEND            38.27N 100.95W
07/29/2020  E0.88 INCH       SCOTT              KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:54 AM CDTDense Fog AdvisoryDDCClark, Edwards, Ellis, Finney, Ford, Grant and 12 more3 hr
Jul 29, 4:00 PM CDTSpecial Weather StatementDDCScott45 min
Jul 29, 4:11 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jul 29, 4:57 PM CDTSevere Thunderstorm WarningDDCScott48 min
Jul 29, 5:01 PM CDTSpecial Weather StatementDDCHamilton44 min
Jul 29, 5:43 PM CDTSevere Thunderstorm WarningDDCFinney, Scott47 min
Jul 29, 5:45 PM CDTSpecial Weather StatementDDCKearny45 min
Jul 29, 5:54 PM CDTSpecial Weather StatementDDCTrego51 min
Jul 29, 6:01 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny44 min
Jul 29, 6:45 PM CDTSpecial Weather StatementDDCEllis45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.